Alert archive / Colorado / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 352, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Jul 14, 2016, 7:30 PM MDT for Kit Carson County, Yuma County, Colorado. It was in force for 27 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 14, 2016, 7:30 PM MDT (01:30 UTC)
- Expired
- Jul 14, 2016, 7:57 PM MDT
- In force
- 27 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Hail
- 1.75 in
- Wind
- 60.0 mph
Counties Kit Carson County, CO, Yuma County, CO
The radar
The Goodland radar (KGLD), 58 km from the middle of the area, began a volume at 01:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 14, 7:35 PM MDT | HAIL 2.5 | 16 N Bethune, CO | RELAYED VIA TWITTER FROM DENVER7 |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDEN), launched 00:00Z, 1.5 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 571 J/kg
- Mixed-layer CIN
- -64 J/kg
- Mixed-layer LCL
- 2735 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- -39 m²/s²
- 0-3 km storm-relative helicity
- 107 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
The text
As transmitted.
395
WUUS53 KGLD 150130
SVRGLD
COC063-125-150215-
/O.NEW.KGLD.SV.W.0352.160715T0130Z-160715T0215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
730 PM MDT THU JUL 14 2016
THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN YUMA COUNTY IN NORTHEASTERN COLORADO...
NORTHEASTERN KIT CARSON COUNTY IN EAST CENTRAL COLORADO...
* UNTIL 815 PM MDT
* AT 729 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 14 MILES
SOUTHWEST OF BONNY RESERVOIR...MOVING NORTHEAST AT 25 MPH.
HAZARD...GOLF BALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT
WIND DAMAGE TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
BONNY RESERVOIR AND HALE.
THIS INCLUDES HIGHWAY 385 BETWEEN MILE MARKERS 196 AND 216.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND
LIGHTNING. SEEK SHELTER INSIDE A WELL-BUILT STRUCTURE. STAY AWAY FROM
WINDOWS.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 3957 10256 3980 10205 3943 10205 3939 10243
TIME...MOT...LOC 0129Z 238DEG 24KT 3951 10240
HAIL...1.75IN
WIND...60MPH
$$
JBH/JRM3 follow-up statements
937
WWUS53 KGLD 150137
SVSGLD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
737 PM MDT THU JUL 14 2016
COC063-125-150215-
/O.CON.KGLD.SV.W.0352.000000T0000Z-160715T0215Z/
YUMA CO-KIT CARSON CO-
737 PM MDT THU JUL 14 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM MDT
FOR SOUTHEASTERN YUMA AND NORTHEASTERN KIT CARSON COUNTIES...
AT 737 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 10 MILES SOUTHWEST
OF BONNY RESERVOIR...MOVING NORTHEAST AT 20 MPH.
HAZARD...TWO INCH HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT
WIND DAMAGE TO ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
BONNY RESERVOIR AND HALE.
THIS INCLUDES HIGHWAY 385 BETWEEN MILE MARKERS 196 AND 216.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. PREPARE IMMEDIATELY FOR LARGE DESTRUCTIVE
HAIL CAPABLE OF PRODUCING SIGNIFICANT DAMAGE. PEOPLE OUTSIDE SHOULD
MOVE TO A SHELTER...INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 3957 10255 3980 10205 3943 10205 3939 10243
TIME...MOT...LOC 0137Z 234DEG 18KT 3953 10234
HAIL...2.00IN
WIND...60MPH
$$
JBH/JRM247
WWUS53 KGLD 150144
SVSGLD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
744 PM MDT THU JUL 14 2016
COC063-125-150215-
/O.CON.KGLD.SV.W.0352.000000T0000Z-160715T0215Z/
YUMA CO-KIT CARSON CO-
744 PM MDT THU JUL 14 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM MDT
FOR SOUTHEASTERN YUMA AND NORTHEASTERN KIT CARSON COUNTIES...
AT 744 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 8 MILES SOUTHWEST
OF BONNY RESERVOIR...MOVING EAST AT 30 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
BONNY RESERVOIR AND HALE.
THIS INCLUDES HIGHWAY 385 BETWEEN MILE MARKERS 196 AND 215.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. PREPARE IMMEDIATELY FOR LARGE DESTRUCTIVE
HAIL CAPABLE OF PRODUCING SIGNIFICANT DAMAGE. PEOPLE OUTSIDE SHOULD
MOVE TO A SHELTER...INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 3958 10245 3980 10205 3943 10205 3940 10238
TIME...MOT...LOC 0144Z 256DEG 27KT 3953 10229
HAIL...1.00IN
WIND...60MPH
$$
JRM738
WWUS53 KGLD 150157
SVSGLD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
757 PM MDT THU JUL 14 2016
COC063-125-150207-
/O.CAN.KGLD.SV.W.0352.000000T0000Z-160715T0215Z/
YUMA CO-KIT CARSON CO-
757 PM MDT THU JUL 14 2016
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN YUMA AND
NORTHEASTERN KIT CARSON COUNTIES IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED.
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
GOODLAND.
LAT...LON 3958 10245 3980 10205 3943 10205 3940 10238
TIME...MOT...LOC 0155Z 238DEG 24KT 3958 10219
$$
JRMWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 7:04 PM MDT, 26 minutes earlier.
Area forecast discussion, Jul 14, 7:04 PM MDT, 26 minutes before
Area Forecast Discussion National Weather Service Goodland KS 704 PM MDT THU JUL 14 2016 .UPDATE... Issued at 659 PM MDT Thu Jul 14 2016 Just completed an update. Models having a hard time right with where to put the convection. Based on latest trends and location of a surface boundary colocated with right rear quadrant of the upper jet, made adjustments to the pops through the evening. Also cloud cover based on latest trends. Models not in good agreement about where to put convection later tonight into early tomorrow morning due to a complex moving in from the north. Made adjustments on this based on latest data and to match up a little better with our neighbors. Raised pops in the afternoon a little. Models differ on where to put the main rainfall but enough overlap on that and based on where the mid/upper level lift is located...felt a slight adjustment was okay. && .SHORT TERM...(Tonight and Friday) Issued at 3:30 PM MDT Thu Jul 14 2016 Surface map is rather chaotic with generally weak flow and lack of well defined features. Thunderstorms are currently developing over eastern Colorado in weak upslope flow and along and ahead of wind convergent zone which lies just west of forecast area. Decent CAPE of 1500 J/KG and deep layer shear of 35 kts is present to promote storm organization next 4-5 hours with a few splitting storms into the evening hours. Mean winds are from 290 deg around 15 kts so storms will be slow to enter far western Kansas late this afternoon and evening. Guidance overnight into Friday suggests a thunderstorm complex may develop further north in Nebraska/South Dakota and move southeast overnight and graze the extreme northeast portion of the CWA Friday morning. Confidence is not all that high that we will be affected as the bulk of the precip may remain to our northeast but this feature is mentioned in forecast. By mid-afternoon, sfc heating will erase convective inhibition and scattered thunderstorms are expected to develop on any remaining mesoscale boundaries. Temps Friday will be similar to this afternoon with highs remaining in the 80s and little change in 850 mb temps next 24 hours. .LONG TERM...(Friday night through Thursday) Issued at 240 PM MDT Thu Jul 14 2016 Friday night and Saturday morning: Shortwave trough moves across the region with thunderstorm chances prevailing through the night. CAPE values remain in the 1200 to 1800 J/Kg range through the overnight with very high shear values of 50 to 70 kt. We could see elevated supercell mode of convection with large hail risk mainly in the eastern portions of the CWA as the H5 shortwave exits the region. Although there is some disagreement between the GFS and ECMWF with regards to CAPE and deep layer shear, overall spacial and temporal agreement looks good. Saturday and Sunday: Isolated to scattered thunderstorms mainly across far southwest Nebraska will be possible Saturday afternoon with isolated thunderstorm chances elsewhere as a weak shortwave traverses the region. A ridge begins to build into the central Plains through the day on Sunday with an axis centered in northern TX and southern OK. Moisture levels will increase in the western portions of the CWA along the edge of the ridge which could lead to slight chances for evening/nighttime thunderstorms on Sunday. It is worth noting that due to the proximity of the ridge it will be difficult to initiate convection therefore I left pops in the 10-15 percent range. Monday through Wednesday: Medium range guidance indicates daily PoPs across the region; however with the ridge firmly in place over the central Plains, I left PoPs nil to slgt which is probably optimistic. High pressure ridge at the H5 lvl will approach 600dam by late Monday and early Tuesday, remaining locked in over the region through the forecast period. Will need to pay close attention to high temperatures as superblend is persistent with highs in the upper 90s and some 100s. With very strong ridging in play we may be looking to easily exceed 100 degrees by mid-week across much of the CWA. && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) Issued at 541 PM MDT Thu Jul 14 2016 Vfr conditions are expected at this time. Models having a hard time catching onto what is going on right now. Surface convergence occurring over the far south and southwest portion of the area at this time with a right rear quadrant of upper jet on top of it. That area is slow moving and some indication per what where the right rear quadrant goes and mid level warm air advection that this area should continue to move slowly toward the east. From this first round of thunderstorms, it looks like Kmck will be precipitation free. At this time am thinking that this first cluster of storms will not affect kgld and will leave out. Models then depict a thunderstorm complex to move in from Nebraska late tonight and early tomorrow morning. However, models also disagree on this and any resulting convection in the afternoon due to problematic location of where outflow boundary ends up. At this time put in vcts for Kmck in the 11z to 15z time frame and then once again beginning at 20z. However, indications are that afternoon development could be further west. However, left any mention of thunderstorms out of the Kgld forecast. && .GLD Watches/Warnings/Advisories... KS...NONE. CO...NONE. NE...NONE. && UPDATE...BULLER SHORT TERM...JTL LONG TERM...TL AVIATION...BULLER
Hazardous weather outlook, Jul 14, 10:55 AM MDT, 8 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1055 AM MDT THU JUL 14 2016 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-151700- YUMA COUNTY-KIT CARSON COUNTY-CHEYENNE COUNTY-CHEYENNE-RAWLINS- DECATUR-NORTON-SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE- GREELEY-WICHITA-DUNDY-HITCHCOCK-RED WILLOW- 1055 AM MDT THU JUL 14 2016 /1155 AM CDT THU JUL 14 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO... EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT... STRONG TO ISOLATED SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND EVENING. THE BEST POTENTIAL FOR STORMS WILL BE OVER EASTERN COLORADO INTO WESTERN KANSAS WEST OF HIGHWAY 27...AND ALSO NORTH OF INTERSTATE 70. THE MAIN HAZARDS IN ADDITION TO CLOUD-TO-GROUND LIGHTNING WILL BE THUNDERSTORM OUTFLOW TO 60 MPH AND HALF DOLLAR SIZE HAIL. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... FRIDAY THROUGH SATURDAY...SEVERAL ROUNDS OF SHOWERS AND THUNDERSTORMS ARE EXPECTED MAINLY DURING THE EVENING AND OVERNIGHT HOURS. SOME STORMS WILL HAVE THE POTENTIAL TO PRODUCE LARGE HAIL...STRONG WINDS AND LOCALLY HEAVY RAINFALL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED.
In the hours before
Local storm report, Jul 14, 6:28 PM MDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
628 PM MDT THU JUL 14 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0611 PM HAIL SEIBERT 39.30N 102.87W
07/14/2016 E1.00 INCH KIT CARSON CO PUBLIC
ON I70 BETWEEN MILE MARKERS 405 AND 410.
&&
HILLLocal storm report, Jul 14, 6:46 PM MDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
646 PM MDT THU JUL 14 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0552 PM HAIL FLAGLER 39.29N 103.07W
07/14/2016 E2.50 INCH KIT CARSON CO EMERGENCY MNGR
PASSED TO EM BY LAW ENFORCEMENT. TIME ESTIMATED BY RADAR.
&&
HILLLocal storm report, Jul 14, 6:47 PM MDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
647 PM MDT THU JUL 14 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0623 PM HAIL VONA 39.30N 102.74W
07/14/2016 E1.75 INCH KIT CARSON CO EMERGENCY MNGR
REPORT GIVEN TO EM BY LAW ENFORCEMENT. TIME ESTIMATED BY
RADAR.
&&
HILLLocal storm report, Jul 14, 6:48 PM MDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
648 PM MDT THU JUL 14 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0610 PM HAIL 3 S SEIBERT 39.25N 102.87W
07/14/2016 E1.75 INCH KIT CARSON CO TRAINED SPOTTER
TIME ESTIMATED BY RADAR.
&&
HILLLocal storm report, Jul 14, 7:01 PM MDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
701 PM MDT THU JUL 14 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0605 PM HAIL 3 W SEIBERT 39.30N 102.92W
07/14/2016 U0.25 INCH KIT CARSON CO NWS EMPLOYEE
NO HAIL SIZE REPORTED. OFF DUTY NWS EMPLOYEE AT CR 12 AND
I70 WEST OF SEIBERT REPORTS BACK WINDOW OF CAR
SHATTERED.TIME ESTIMATED BY RADAR.
&&
HILLLocal storm report, Jul 14, 7:17 PM MDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
717 PM MDT THU JUL 14 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0638 PM HAIL 6 N STRATTON 39.40N 102.63W
07/14/2016 E1.75 INCH KIT CARSON CO PUBLIC
TIME ESTIMATED BY RADAR. HAIL COVERED GROUND.
&&
HILLThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 14, 6:06 PM MDT | Severe Thunderstorm Warning | GLD | Cheyenne | 21 min |
| Jul 14, 6:08 PM MDT | Severe Thunderstorm Warning | GLD | Kit Carson | 52 min |
| Jul 14, 6:38 PM MDT | Severe Thunderstorm Warning | GLD | Kit Carson | 52 min |
| Jul 14, 6:42 PM MDT | Severe Thunderstorm Warning | GLD | Cheyenne | 30 min |
| Jul 15, 1:01 AM MDT | Special Weather Statement | GLD | Phillips | 14 min |
| Jul 15, 1:10 PM MDT | Severe Thunderstorm Warning | GLD | Cheyenne, Kit Carson | 50 min |
| Jul 15, 1:15 PM MDT | Severe Thunderstorm Warning | GLD | Kit Carson | 30 min |
| Jul 15, 1:38 PM MDT | Severe Thunderstorm Warning | GLD | Cheyenne | 52 min |
| Jul 15, 1:43 PM MDT | Tornado Warning | GLD | Cheyenne | 17 min |
| Jul 15, 1:47 PM MDT | Severe Thunderstorm Warning | GLD | Cheyenne | 43 min |
| Jul 15, 2:10 PM MDT | Tornado Warning | GLD | Cheyenne | 35 min |
| Jul 15, 2:14 PM MDT | Severe Thunderstorm Warning | GLD | Cheyenne | 46 min |
| Jul 15, 2:46 PM MDT | Special Weather Statement | GLD | Cheyenne | 14 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.